MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. 45MM ARTICNG LNR CUTR/WHT RLD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. 45MM ARTICNG LNR CUTR/WHT RLD; STAPLE, IMPLANTABLE
Catalog Number ATW45
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch #unk.Attempts have been made to retrieve the device.To date, the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance were identified.Additional information was requested and the following was received: was the device locked on tissue with the jaws closed? yes.If yes, how was the device removed? cut away tissues above and below the jaws.What troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button)? almost everything possible, including above step, depressing anvil while manipulating the trigger.Did the jaws eventually open? no.Is the current patient status known? discharged well.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? (extended hospital stay, readmission, re-operation, etc.) stayed an extra day.
 
Event or Problem Description
It was reported that during a lap appendectomy, there was a cracking sound when firing, then the handle became jammed and the jaw couldn't open.Surgery was delayed 60 minutes and scissors were used to cut through tissue around the jaw, then it was repaired.All trouble shooting steps were taken, but the jaws never eventually opened.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: was the device difficult to close? no.Was the device difficult to fire? yes, there was a crackling sound upon squeezing the firing trigger.Did the issue occur on the first or second firing? first firing.What color cartridge was loaded on device? white reload tr45w.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent: 7/13/2020.D4: batch # n54g5k.Investigation summary: the analysis results found that the atw45 device was received with the firing mechanism damaged and with a tr45w cartridge loaded in the device.The reload was received partially fired 1/10 and with the reload lockout spring damaged.No functional test could be performed due to the condition of the device.The device was disassembled to verify the condition of the internal components and the firing trigger teeth was found broken.The damage to the reload lockout spring is consistent with damage observed when the firing cycle is started, interrupted, released, and restarted.When firing the device make sure that the firing stroke is completed.Do not partially fire the device.Fire the device by squeezing the firing trigger completely until it rests on the closing trigger.Once the firing cycle has been initiated, it must be completed.If re-initiation of firing is resumed, the device will lock out.Firing through the lockout mechanism will break the device.Please reference the instruction for use for more information.It should be noted that a 100% inspection takes place during manufacturing to ensure the device meets the require specifications; in addition, a sample of the batch is inspected at fgqa.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
45MM ARTICNG LNR CUTR/WHT RLD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key10000546
Report Number3005075853-2020-02339
Device Sequence Number16667384
Product Code GDW
UDI-Device Identifier10705036001096
UDI-Public10705036001096
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2021
Device Catalogue NumberATW45
Device Lot NumberN9198G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2020
Initial Date Received by Manufacturer 04/02/2020
Supplement Date Received by Manufacturer05/05/2020
06/16/2020
Initial Report FDA Received Date04/27/2020
Supplement Report FDA Received Date06/01/2020
07/13/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;